Phenylalanine Health Risks

Warnings about henylalanine on the labels of diet sodas and aspertame products make some people wonder about possible phenylalanine health risks. Phenylalanine is an essential amino acid that exists in many high-protein foods and diet drinks. There is no scientific consensus whether phenylalanine cures or causes any disease, but it is clear that schizophrenics and people with a disorder called phenylketonuria need to avoid it. 

  1. Phenylalanine causes mental retardation in phenylketonuria sufferers. People with phenylketonuria (PKU) can become mentally retarded after consuming phenylalanine. People who have this disease cannot process phenylalanine properly and the amino acid builds up to excessive levels in the body instead of being transformed into tyrosine. Excessive amounts of phenylalanine are poisonous to the brain and will damage it if you suffer from phenylketonuria. 
  2. Phenylalanine causes stroke in PKU sufferers. Phenylketonuria sufferers also need to worry about a potentially deadly health risk: stroke. Stroke occurs when blood flow isn't reaching parts of the brain. Without a special diet free from phenylalanine, the tissue damage in the PKU patient will prevent vital blood flow and oxygen from entering the brain. People who do not have this genetic disorder do not have to worry about this phenylalanine health risk. 
  3. Phenylalanine causes seizures in PKU sufferers. Seizures are serious phenylalanine health risks for PKU patients. The neurological damage caused by high phenylalanine levels is sure to cause disturbances in brain activity, which can lead to seizures. 
  4. Phenylalanine causes skin conditions such as eczema in PKU sufferers. Eczema is an itchy skin rash. PKU related eczema is caused by an excess of phenylacetic acid that goes along with PKU. Dry skin is another phenylalanine health risk among PKU patients. 
  5. Phenylalanine aggravates movement disorders in schizophrenics. Phenylalanine poses one health risk for schizophrenics. Schizophrenics often have a movement disorder called Tardive dyskinesia. This condition is characterized by excessive repetitive movements like lip pursing, puckering and rapid arm movements. Tardive dyskinesia is not to be confused with the tics associated with Tourette's dyndrome and other ailments. Anti-psychotic drugs usually cause this condition and phenylalanine poses a health risk because it makes it worse. 

If you do not have PKU and you are not on antipsychotic meditations, don't worry about it. Reports of phenylalanine health risks have never been proven for people who do not have these conditions. In fact, you consume this naturally occuring amino acid every day through aspartame products or common proteins. Don't be scared about the phenylalanine warnings on the labels. 

 

 

What Others Are Reading Right Now.

  • 13 Things to Look Forward to in Your 30s

    You’ve probably been told that your 20s will be the best years of your life. As someone in their 30s, I can tell you honestly that nothing could be further from the truth. Here are ...

  • Speakeasy

    Acting, comedy and strong spirits converge in Speakeasy. When host Paul F. Tompkins interviews entertainers—Key and Peele, Alison Brie, Rob Delaney, Zach Galifianakis—about all sor ...

  • 10 Things to Talk About This Weekend

    Ebola, Brad Pitt, and giant spiders.